Texas, 2020

Hail and Damaging Wind in Texas, April 3, 2020

April 3, 2020 · NWS CRP · 5 events in 3 counties and zones

Scattered thunderstorms developed over the Brush Country during the afternoon in an unstable air mass ahead of a cold front advancing southward out of the Hill Country. Some of the thunderstorms produced large hail over portions of the Brush Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed over the Brush Country during the afternoon in an unstable air mass ahead of a cold front advancing southward out of the Hill Country. Some of the thunderstorms produced large hail over portions of the Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 3, 1:34 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 3, 1:34 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
234 PM CDT Fri Apr 3 2020

.SHORT TERM (Tonight through Saturday Night)...

Latest SPC mesoanalysis shows MLCAPE values around 3000 J/kg over
the western Brush Country at this time. Convection has formed over
the Rio Grande plains into the Hill Country as the exit region of
the upper level jet moving out of northern Mexico approaches along
with lift associated with the cold front advancing south through
the Hill Country. Hi-res models continue show storms will move
southeast toward the coastal plains this evening as the cold front
continues to plunge south. Expect the front will be in the
northern Brush Country by early this evening, near a VCT-LRD line
around 03Z, and be near the coast around 08Z tonight. Threat for
severe will diminish 2-3 hours after frontal passage. Storms will
have the potential to produce large hail over the Brush Country
where instability is greater. Severe threat for hail and damaging
winds will exist all the way to the coast for this evening. High
moisture will be in place ahead of the front this evening with
precipitable water values around 1.8 inches. Some of the storms
could produce locally heavy rainfall (2-3 inches per hour). But
the activity should move at a sufficient pace as the front
continues to push through the region. With region currently in
drought status, soil should be able to absorb heavy rains.

Went with CONSShort for temperatures through the period as the
cold air mass will remain in place Saturday and Saturday night.
Warm air advection will increase above the shallow cold air mass
on Saturday as another in a series of short wave troughs in the
active subtropical flow moves across the region on Saturday. The
short wave trough will move northeast of the area Saturday night,
but low level warm air advection above the shallow cold air should
lead to scattered showers and isolated thunderstorms Saturday
night.

&&

.LONG TERM (Saturday night through Friday)...

A warm front will move into the area Sunday, returning onshore low,
warm temperatures, and moisture. A ridge of high pressure will build
over the Gulf of Mexico, while a trough of low pressure will develop
to the west. Several shortwaves will move across the area with this
set up, keeping slight chance to chance of showers and isolated
thunderstorms across the area for the week. PWATs will remain high,
between 1.5" to 2", through the period, so some moderate to heavy
rain showers are possible through the week. Another cold front looks
to push through the area by the end of the period, again increasing
chances for some PoPs.

&&

.MARINE...

The onshore flow will weaken tonight as a cold front moves through
South Texas and moves into the coastal waters before daybreak
Saturday. Scattered to numerous showers and thunderstorms will
arrive with the front late tonight. Showers and thunderstorms will
continue Saturday as the front moves through the coastal waters.
Moderate to strong northeast winds/SCEC conditions are expected
behind the front Saturday into Saturday night with SCA conditions
possible over the Gulf waters Saturday afternoon and evening.

Moderate to strong northeast winds are expected behind the front
Saturday night with Small Craft Exercise Caution conditions likely,
and Small Craft Advisory Conditions possible for Saturday night.
Weak to moderate onshore flow will return Sunday behind a warm
front. Showers and isolated thunderstorms will continue through most
of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    62  64  61  77  68  /  60  80  40  40  20
Victoria          56  61  58  76  67  /  70  80  60  50  20
Laredo            61  62  60  74  65  /  80  90  40  50  40
Alice             61  64  58  77  67  /  60  80  40  50  20
Rockport          62  65  63  77  70  /  50  80  40  40  20
Cotulla           56  60  57  75  65  /  80  80  30  50  30
Kingsville        63  66  60  78  68  /  60  80  40  50  20
Navy Corpus       64  66  64  77  71  /  50  80  40  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...SHORT TERM
LS/77...LONG TERM
Hazardous weather outlook, Apr 3, 2:13 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
313 PM CDT Fri Apr 3 2020

TXZ229>234-239>247-342>347-442-443-447-041200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
313 PM CDT Fri Apr 3 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

There is a Slight risk of severe thunderstorms for all of south
Texas this afternoon through tonight except for the immediate
coastline where a Marginal risk for severe storms exists. Main
hazards from the severe thunderstorms will be large hail and
isolated severe wind gusts. An isolated tornado cannot be ruled
out for the Brush Country. Locally heavy rainfall is possible
tonight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected across south Texas Saturday.
Storms are not expected to become severe.

Isolated to scattered thunderstorms are expected Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding while following local, state, and CDC guidelines. Use
hashtags #ccspotter and #txwx

GMZ230-235-250-255-270-275-041200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
313 PM CDT Fri Apr 3 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

There is a Marginal risk of severe thunderstorms tonight. Storms
could produce wind gusts to 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small craft advisory conditions are possible Saturday afternoon
and evening.

Isolated to scattered thunderstorms will be possible over the
weekend into early next week.

TMT/LS

In the hours before

Special weather statement, Apr 3, 2:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
329 PM CDT Fri Apr 3 2020

TXZ229-032115-
La Salle-
329 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 328 PM CDT, a strong thunderstorm was located over Las Vegas, or
near Big Wells, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Millett.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2850 9939 2864 9940 2865 9903
TIME...MOT...LOC 2028Z 227DEG 12KT 2855 9946

TC
Special weather statement, Apr 3, 2:52 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
352 PM CDT Fri Apr 3 2020

TXZ229-230-032130-
McMullen-La Salle-
352 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA SALLE AND
NORTHWESTERN MCMULLEN COUNTIES...

At 351 PM CDT, a strong thunderstorm was located near Millett, or 8
miles south of Dilley, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cotulla, Millett, Los Angeles, Gardendale, Woodward and Zella.

LAT...LON 2855 9873 2835 9925 2851 9938 2865 9914
      2865 9887
TIME...MOT...LOC 2051Z 238DEG 14KT 2855 9915

TC
Special weather statement, Apr 3, 3:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
446 PM CDT Fri Apr 3 2020

TXZ229>231-032215-
Live Oak-McMullen-La Salle-
446 PM CDT Fri Apr 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE...NORTHERN
MCMULLEN AND WEST CENTRAL LIVE OAK COUNTIES...

At 446 PM CDT, a strong thunderstorm was located near Cross, or 11
miles north of Tilden, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tilden, Crowther, Cross and Zella.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2864 9834 2861 9834 2863 9832 2855 9826
      2839 9874 2865 9889
TIME...MOT...LOC 2146Z 242DEG 15KT 2861 9862

TC

The radar

The Corpus Christi radar (KCRP), 119 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McMullen

When
April 3, 4:20 PM CST to 4:26 PM CST
Where
McMullen County, 4.99 mi W of Choke Canyon Sp
Measured
3 in hail
Reported by
Public
Coordinates
28.488, -98.432

Public reported hail size ranged from 2 to 3 inches in diameter.

Hail, McMullen

When
April 3, 4:33 PM CST to 4:36 PM CST
Where
McMullen County, 0.61 mi W of Calliham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.470, -98.360

Quarter sized hail occurred in Calliham.

Thunderstorm Wind, Live Oak

When
April 3, 4:52 PM CST to 4:59 PM CST
Where
Live Oak County, 0.69 mi N of Simmons
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.410, -98.280

RV park estimated wind gusts up to 60 mph.

Hail, Webb

When
April 3, 6:56 PM CST to 7:05 PM CST
Where
Webb County, 25.97 mi ENE of Callaghan
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.970, -98.990

Public estimated hail slightly larger than quarter size. Hail dented a car and broke out the side window.

Hail, Webb

When
April 3, 7:05 PM CST to 7:12 PM CST
Where
Webb County, 30.42 mi E of Callaghan
Measured
1.75 in hail
Reported by
Public
Coordinates
27.950, -98.910

Social media post showed hail at least golf ball size on Highway 44.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885766, 885767, 885774, 885771, 885772.